Sodium Level Coming Down

Updated
sairam Says:

My mother is 79yrs old. She has had an Electrolyte problem for the last 2 yrs. Sodium levels are coming down. This is the 3rd year. Even in May of 2010, she began having the same problem. From May 2010 to till Dec 2010 she used Covance 50mg for BP and Wysolone 5mg. She did not have any problem. Soduim levels are 138.4 out of 145 and hemoglobin is 10.4, this result is from mid December.

In mid Dec 2010, she got a cold and cough, so we went to the doctor and she normally checked the BP and she found a little bit of high BP, i think 152 (I don't remember exactly) and the Doctor prescribed Losar - H (LOSARTAN POTASSIUM AND HYDROCHLOROTHIAZIDE) twice a daily instead of Covance 50 mg. We went to my native place and i did the electrolytes test on Jan'6th, i found the difference to be 3 points. Now 135. I have taken her to my family doctor he said Losar - H have side effects, that will reduce the sodium level so use Losar - H is in morning and Plane Losar is at bed time. So we started like that and one month completed. Last 4 days she is sleeping (Drowsiness) and i got the doubt and Today(11-Feb-11) i have taken electrolytes test and got the result its value is 133.4 and hemoglobin is 8.3. I don't understand why she is getting every year like that. Is there any permanent solution for maintaining proper sodium levels?

Can you suggest which med i can use (Covance 50mg or Losar-H) and also what foods (diet) i need to give to my mother because she is unable to have proper lunch and dinner?

Eagerly waiting for your reply on this. Thanks in advance.

4 Replies

Earliest Newest Votes
1
Verwon Says:

How much fluid is your mother taking in, each day?

They Hydrochlorothiazide, in the Losartan-H is a diuretic that is meant to reduce the amount of water and sodium in the body, by making her urinate more frequently. Thus, if she is not taking in enough liquids and sodium in her diet to balance it out, it will cause this.

I had the same problem with diuretics, even with increasing my fluid intake, they still just sapped to many electrolytes out of my body and I had to stop taking them.

If she is unable to eat properly, then that is more than likely having an effect on this, as well. She is probably not taking in enough sodium to balance what the medication is removing from her body. The maintain the proper level, we need to take in and retain a minimum of 500mgs of sodium a day.

I am not a doctor, but if I were you, I would talk to her doctor about dropping the Hydrochlorothiazide altogether, just going back to the regular Covance (Losartan) and see if that helps.

On top of removing the sodium, the fluid removal from it could also be contributing to the problem, if she's staying dehydrated, then that will make things even worse for her sodium levels and for her eating problem.

https:/­/­www.medschat.com/­wiki/­Losartan/­

https:/­/­www.medschat.com/­wiki/­Hydrochlorothiazide/­

Are there any questions or comments?

Was this helpful? 0
2
Naga Says:

I am getting an insight into this problem, thanks to the query of Verwon. I ( 66 yrs now) have been on Losartan -H for last two years and my wife (58) who is also an osteopaenia subject has been on Losartan 25 bd. I confess that we do not drink a lot of water. My wife dozes off most of the day and complain of pain in many joints while I find that my cystolic/diastolic are usually +160/80. Cystolic happens to be the problem in my case. I have not done any electrolyte testing and I did not know that such test existed where I live - Sri Lanka. Moreover doctors here tend to get nervous when patients talk in common medical terms. Eventhough I have medical doctors in our family they are of no help because they think (?) it is unethical to treat parents!

Please advise me.

Was this helpful? 0
3
sairam Says:

What you said is correct. that is what happening she is loosing sodium with urine.

She is having total 5 to 6 glass of water in a day. I completely stopped Covance and Losar-H tablets. Now i am giving other tablets. i asked the doctor she told me about the tablets it will reduce the sodium levels in body. as i discussed already with you. last 2 days she is fine now after changing the tablets for both sugar and BP.

i will come back to you after 1 week and let you know the status.
Thanks
Sairam

Was this helpful? 0
4
Narayan Says:

I am a 70-year-old CABG patient. I take monotrate OD 25, Olmy 20, Clopivas 75 a, Dutas-T and Statix-F. My lipids are normal but my sodium is low. Please advise what to take for increasing my sodium levels as I am also a blood pressure patient.

Was this helpful? 0

More Discussions:

Sodium level stays at 135

My father's (58 yrs old) sodium level stays at 135 and he is taking natrise 15 mg on alternative days but still he s...

1 REPLY
Coming down.

Hi all. If this is relevant, I'm 20, male, and I've been taking Vyvanse for my ADHD for about a year. It has bee...

2 REPLIES
Up dosed lyrica after coming down to fast not stabalizing

I am on 600 lyrica for chronic neuropathic pain , I decided to reduce which I did over 2 months got to 325 and I blew me...

4 REPLIES
Having high anxiety near the end of the day while coming down off of vyvanse. Has anyone had this problem?

I suffer from high anxiety, ADHD and minor depression. Last week I talked to my doctor and he prescribed me 50 mg Pristi...

2 REPLIES
low down a1c levels

hOW MANY TIMES A DAY A DIABETIC PERSON SHOULD EAT? ## Hi Juan, This is a rather difficult question to answer since every...

1 REPLY
glim 1 mg - Why my sugar level goes down

Doctor told me to take glim 1mg just after meal but I took after 4 hours once I checked my blood sugar level was 277 in ...

1 REPLY
green sugary liquid substance used to bring down ammonia levels

whats the name of the green sugary liquid they give you to take two or three times a day for lowering ammonia levels? ##...

2 REPLIES
I would like to know what is the fastest way to low down youe A1C levels

I am takiung """""""""""Glyburide-Metforming 5-5 and Januvia 100mg for my di...

1 REPLY
Coming off Invega Sustenna

Hi, I was given Invega Sustenna at 100mg a month for 10 months since Dec 5th. My last shot was on August 29th 2013. The ...

352 REPLIES
coming off propranolol

i have stopped taking propranolol 80mg 3days ago and would like to know if there is any side effects coming off them ## ...

200 REPLIES